Virginia, 2022

Damaging Winds in Virginia, July 16, 2022

July 16, 2022 · NWS LWX · 7 events in 5 counties and zones

Several thunderstorms produced localized wind damage ahead of a weak cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Several thunderstorms produced localized wind damage ahead of a weak cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 16, 1:42 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 16, 1:42 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
242 PM EDT Sat Jul 16 2022

.SYNOPSIS...
High pressure builds to the north through the weekend. A
summertime pattern will persist with heat, humidity, and diurnal
showers and thunderstorms. As low pressure moves across the
Ohio Valley Monday, a cold front will move through the local
region. High pressure will return thereafter. A stronger cold
front will push through on Thursday, with hot and humid
conditions expected ahead of it.

&&

.NEAR TERM /THROUGH TONIGHT/...
Several thunderstorms have developed generally west of the I-95
corridor. This is along an instability gradient thanks to ample
cloudcover generally along/west of the Blue Ridge. In areas to
the east, values of 2000+ J/kg of MUCAPE are observed in the RAP
mesoanalysis at this time, with areas east more in the
neighborhood of 1000 J/kg or so. The parent shortwave is off to
our northwest still, so further development of storms is
possible in the next several hours through the early evening
hours. Low-level lapse rates are quite impressive, but mid-level
lapse rates leave much to be desired this afternoon. Pair with
that the lack of DCAPE today and you get a pretty minimal
severe threat at this time over the area. Do think we will see
decent coverage of storms given the shortwave aloft, and a few
may even be borderline severe with just enough shear to maybe
sustain an updraft long enough. However, think any severe storms
will be isolated at best today.

Some showers linger into the late evening and early portion of
the overnight before drying out after midnight once the
shortwave pushes through. Areas that get rain this afternoon may
see some patchy fog overnight as moisture is trapped beneath the
nocturnal inversion. Lows tonight reach the upper 60s to low
70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As the first shortwave exits the region, a brief period of
ridging aloft builds overhead for the first part of the day on Sunday.
Surface high pressure remains anchored offshore, ushering in
warm and humid conditions. A shortwave aloft will slide by
likely to the northwest, which could initiate a few
thunderstorms over our western areas. Coverage of thunderstorms
will likely be less on Sunday over the eastern half of the area as
the ridge builds aloft, but could still see some isolated to
widely scattered storms over the higher terrain owing to that
aforementioned shortwave. Lapse rates will also be more
favorable across the western areas on Sunday, hence a Marginal
Risk from SPC along/west of the Blue Ridge. Convective activity
may persist into the overnight hours. These storms will likely
not move very quickly given the lack of significant steering
flow, so could see a few isolated instances of flash flooding
should storms anchor to any ridgelines or if any areas get hit
more than once.

The aforementioned shortwave becomes cutoff across Ohio Sunday
night before advancing into New York State on Monday. Guidance
suggests this wave becomes cut-off at 700 mb and perhaps 500 mb,
which in turn creates added dynamics to the convective potential
Sunday night and Monday. EPS/GEFS probs for PWs greater than 2
inches are near 60-80% east of the Blue Ridge on Monday. This
coupled with the potential for repeated showers and
thunderstorms could result in a more widespread flood/flash
flood threat. Will continue to monitor, but some guidance is
putting out 1-3" amounts 48-72 hours out. The bulk shear
maximizes during peak heating Monday afternoon/evening across
the region, which suggests any convection has the potential to
become organized and pose a damaging wind threat. Will continue
to message via the HWO, but Monday does look like a multi-hazard
day (hydro and severe).

Temperatures on both Sunday and Monday remain pretty similar
with highs in the upper 80s to near 90 and lows in the upper 60s
to low 70s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The long term period will get off to a quiet start on Tuesday as a
shortwave departs off to our east. Subsidence in the wake of this
feature combined with downslope westerly low-level flow should keep
conditions dry. Temperatures will be close to seasonal norms, with
highs in the upper 80s to low 90s. By Wednesday, a potent shortwave
will track through the Upper Great Lakes. The low-level mass
response to this feature will begin to draw heat from the Great
Plains eastward toward our area on west-southwesterly low-level
flow. As a result, it will be a hot and humid day, with highs
potentially reaching into the mid 90s. As the plains airmass advects
eastward, some model soundings suggest that a remnant elevated mixed
layer may work in aloft, which should act to keep things capped. As
a result, dry conditions are expected again.

Conditions will turn much more active on Thursday as the
aforementioned shortwave tracks eastward through the Northeast into
southern Canada. A very hot and humid airmass will be in place, with
temperatures well into the 90s, and dewpoints in the low 70s.
Temperatures could even potentially make a run at 100. With such
heat and humidity in place, heat headlines may eventually be
needed. The heat and humidity will also provide strong instability
ahead of the approaching trough and surface cold front. Meanwhile,
the unseasonably strong shortwave trough will provide decent flow
throughout the depth of the atmosphere. As modeled currently, much
of the area would have 2000-3000+ J/kg of MLCAPE in place, with 30-
35 knots of effective shear, and height falls aloft to encourage
development of thunderstorms. As a result, there's concern that
severe thunderstorms may be an issue Thursday afternoon into
Thursday evening.

The strong cold front should clear out some of the low-level
moisture by Friday, leading to dry, cooler, and less humid
conditions. Highs on Friday are expected to be in the upper 80s to
around 90.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Scattered to numerous thunderstorms expected over the next
several hours east of the Blue Ridge. IAD, DCA, BWI, and MTN
stand the best chance for storms. CHO and MRB may escape
thunderstorms today, but could still have a few showers during
the next few hours.

VFR conditions generally expected through the afternoon and
tonight, aside from brief restrictions during thunderstorms.
Could see some patchy fog overnight with a very warm and humid
airmass in place, but best spots for that will be anywhere that
sees rain this afternoon.

More thunderstorms expected on Sunday, but should be primarily
confined to MRB. They could possibly drift eastward, but think
the best parameters will be west of the Blue Ridge tomorrow
afternoon.

Showers/thunderstorms expected areawide for Monday. A few could
be strong to severe as well, especially for the terminals to
the north.

VFR conditions are expected on both Tuesday and Wednesday.

&&

.MARINE...
Winds have turned out of the south today and will remain
southerly through Monday. Thunderstorms will be possible each
afternoon, and Special Marine Warnings may be needed for any
stronger storms. The best chances for storms over the waters are
today and again on Monday. While not a zero chance, Sunday
appears to be a lesser chance.

Sub-SCA level winds are expected on both Tuesday and Wednesday.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies will be on the increase heading into this
weekend as southerly flow continues through Monday. This may
lead to more sensitive locations reaching action stage, but no
flooding is expected at this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...CJL/CPB
LONG TERM...KJP
AVIATION...CJL/KJP
MARINE...CJL
TIDES/COASTAL FLOODING...CJL
Hazardous weather outlook, Jul 16, 12:15 PM EST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
115 PM EDT Sat Jul 16 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-171715-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
115 PM EDT Sat Jul 16 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening, with damaging wind gusts being the primary threat.
Isolated instances of flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms are possible on Sunday and Monday,
with damaging wind gusts being the primary threat. Isolated
instances of flooding are possible as well.

Isolated severe thunderstorms are possible again on Thursday
afternoon, with damaging winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this week at times.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-171715-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
115 PM EDT Sat Jul 16 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening, with damaging wind gusts being the primary threat.
Isolated instances of flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms are possible Sunday and Monday,
with damaging wind gusts being the primary threat. Isolated
instances of flooding are possible as well.

Isolated severe thunderstorms are possible again on Thursday
afternoon, with damaging winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this week at times.

MDZ001-501-502-VAZ503-504-WVZ501>506-171715-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
115 PM EDT Sat Jul 16 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms are possible Sunday and Monday,
with damaging wind gusts being the primary threat. Isolated
instances of flooding are possible as well.

Isolated severe thunderstorms are possible again on Thursday
afternoon, with damaging winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this week at times.

CJL

In the hours before

Local storm report, Jul 16, 3:03 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 PM EDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     MILLERSVILLE            39.07N  76.64W
07/16/2022                   ANNE ARUNDEL       MD   DEPT OF HIGHWAYS

            A TREE BLEW DOWN ON PATUXENT HWY EASTBOUND (MD-32) NEAR
            CRAIN HWY.

&&

EVENT NUMBER LWX2204365

CAS

The radar

The Sterling radar (KLWX), 83 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, King George

When
July 16, 3:26 PM EST
Where
King George County, 1.23 mi WSW of King George
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.263, -77.191

A tree branch was reported down on a wire in the 11000 block of VA-610 Millbank Road.

Thunderstorm Wind, Madison

When
July 16, 4:38 PM EST
Where
Madison County, 1.9 mi E of Locust Dale
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.325, -78.095

Numerous trees blew down along VA-614 Locust Dale Road.

Thunderstorm Wind, Culpeper

When
July 16, 4:50 PM EST
Where
Culpeper County, 0.52 mi SSE of Rapidan
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.313, -78.066

Numerous trees blew down along VA-614 Locust Dale Road in Rapidan.

Thunderstorm Wind, Orange

When
July 16, 5:00 PM EST
Where
Orange County, 1.84 mi N of Nasons
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
38.296, -78.034

Numerous trees blew down southeast of Rapidan. Trees blew down near the intersection of VA-627 Clarks Mountain Road and VA-615 Rapidan Road, and near VA-697 Moormont Road. Trees blew down in the 8500 block of VA-628 Clifton Road.

Thunderstorm Wind, Orange

When
July 16, 5:03 PM EST
Where
Orange County, 0.78 mi NNE of Nasons
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
38.281, -78.026

Numerous trees blew down near the intersection of VA-628 Clifton Road and Barclay Lane/Jackson's Quarters Road.

Thunderstorm Wind, Culpeper

When
July 16, 5:05 PM EST
Where
Culpeper County, 1.62 mi N of Culpeper
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.503, -78.002

Trees blew down near VA-729 Eggbornsville Road.

Thunderstorm Wind, Nelson

When
July 16, 5:57 PM EST
Where
Nelson County, 0.61 mi NW of Stage Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.836, -78.788

Tree damage was reported northwest of Rockfish, inclusing a tree that blew down on VA-623 Stagebridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035933, 1035935, 1035937, 1035940, 1035942, 1035944, 1035947.